Vaccinations and Allergies: Possible Symptoms and Care During an Allergic Reaction
Vaccinations are an important component of a pet’s life (Imagine a world without the Parvo or Rabies Vaccinations). But sometimes the vaccinations can cause our pets to have an allergic reaction. Usually the reaction is brief and easily treatable with a combination of an antihistamines like Benadryl, supervision, and rest. But still there is a chance that a pet can have an anaphylactic response to a vaccination—although it’s very, very rare for a pet to suffer shock and collapse, and possibly even die, from an allergic reaction to a vaccination or booster.
What’s in a Vaccination?
A vaccination is made up of the components of viruses or the infectious bacteria that can cause certain illnesses in pets. These ingredients stimulate an immune response cuing up the pet’s immune system to continue to recognize the virus or harmful bacteria so that it can mount a swift response to a possible future attack. This is why a pet may act tired or sluggish in the hours following his or her initial vaccination: their immune system is under a controlled attack.
Oftentimes it’s the boosters that cause the allergic reaction. The immune system is aware of the virus or the bacteria and the allergic reaction is the response. The reaction could happen immediately or could take place up to forty-eight hours later. Symptoms are vomiting and diarrhea and puffiness, itching, and possibly even hives all over the body.
The treatment for an allergic reaction in a pet is similar to the treatment of it in people: you or your vet may give the pet an antihistamine (check with your vet before you administer the antihistamine to determine effective and dosage) and in severe cases you may need to bring your pet the vet’s office for support (animals excessively vomiting may need intravenous fluids). One of the methods of preventing a future reaction may be to provide the pet with Benadryl or other anti-inflammatory before he or she gets vaccinated.